Medical Questions » Bones Questions » Question No. 150
|Question:||I am 55, have just been diagnosed with osteoporosis, and as I have menopausal symptoms, my doctor has suggested that I take Fosamax rather than HRT. What would you recommend, what are the side effects of Fosamax, and how long should I stay on it?|
|Answer:||Osteoporosis (thinning of the bones) and the increased risk of fractures that results, is a well recognised phenomenon in menopause. There is a strong family tendency, and so if your mother or grandmother had osteoporosis, there is a good chance that you may develop the problem.
Hormone replacement therapy (HRT) is very good at preventing osteoporosis, but once the condition is present it is necessary to use another medication to gradually build up bone strength.
Fosamax is one of a number of medications that will slowly strengthen bones over many months. It is possible to take both HRT and Fosamax together, so that you have the other benefits of HRT (eg. protecting the heart and skin from premature ageing) as well as the bone strengthening effect of Fosamax, which should be used long term.
Like all medications, Fosamax does have its side effects, but these are usually manageable. Nausea and diarrhoea, indigestion and muscle pains are the most common ones, but only occur in a very small proportion of women using the medication. It should not be used by people who have a recent history of peptic ulcers.
The dosage is also slightly complex in that the tablet must be taken at least 30 minutes before breakfast with a full glass of water, and the patient must remain upright for the next 30 minutes, so you can' t half wake up and take your tablet before lying down again and waiting for breakfast. In 2001 a long-acting version was introduced that onlv needs to be taken once a week, overcoming a lot of these negative problems.
Overall it is far better to treat osteoporosis than to wait for the almost inevitable fracture that may be severely debilitating.|